Kansas, 2019

Hail in Kansas, June 11, 2019

June 11, 2019 · NWS DDC · 14 events in 5 counties and zones

A cold front in association of an upper level short wave trough moved into a conditionally unstable airmass producing thunderstorms, many that were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front in association of an upper level short wave trough moved into a conditionally unstable airmass producing thunderstorms, many that were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 11, 4:32 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 11, 4:32 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
532 PM CDT Tue Jun 11 2019

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 1200 PM CDT Tue Jun 11 2019

Primary shortwave and attendant cold front were in Nebraska at
midday, both of which will approach SW Kansas this afternoon and
evening as NW flow aloft increases. Initial prefrontal trough and
associated wind shift in NW Kansas will sink southward through
this afternoon and evening. Convergence along this boundary will
encourage isolated convection to form primarily south and east of
Dodge City after 3 pm. Limited moisture return is underway, with
S/SE winds gusting 30-35 mph at times. The dewpoint at the office
has climbed back to near 50, with surface analysis showing a narrow
plume of mid 50s dewpoints along an Amarillo- Hobbs, NM line. This
modest moisture is forecasted by NAM to develop a narrow axis of
1000-2000 J/kg CAPE along the boundary into south central Kansas by
7 pm. If moisture and instability are sufficient to overcome capping
and create updrafts, then shear is available to organize some
rotating updrafts and high- based supercells. Large hail is the
primary risk from any convection through this evening.

A northerly wind shift will accompany the trough/cold front
passage through this evening, with some modest gusts near 30 mph,
before light N/NW winds prevail overnight. Mid level clouds
through evening will clear overnight, as subsidence behind the
exiting shortwave arrives. With a clear sky by sunrise Wednesday
and weak cool/dry advection, morning lows will be below normal
again, in the lower to mid 50s.

Wednesday will be dry and stable, under strong NW flow aloft. With
sunshine allowing efficient mixing, N/NW winds will be elevated
daylight Wednesday, gusting 25-35 mph. Cool/dry advection will
keep temperatures pleasant, mostly mid 70s, about 10 degrees below
normal for June.

Models indicate increasing clouds amid warm air advection
Wednesday night into Thursday morning. Light and variable winds
Wednesday evening will trend light south by sunrise, allowing
moisture and instability to begin returning aloft. With models
hinting at elevated convection, included modest pops across the
SW zones toward sunrise Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 220 PM CDT Tue Jun 11 2019

There will be at least a chance of thunderstorms, at least
somewhere in SW Kansas, every day through the long term. This is
not to say it will rain for six days. But model guidance continues
to depict NW flow aloft on Thursday, and then generally
westerly/zonal Friday through the weekend. This flow will be
energetic with numerous small, hard-to-time perturbations or
shortwaves. None of these shortwaves appear strong or obvious,
as such model agreement on timing and/or placement is poor, but
have high confidence on their existence. These shortwaves will
interact daily with improved moisture and instability to generate
occasional scattered convection through the weekend. Isolated to
scattered pops are broadbrushed in the grids throughout the long
term. Nailing down placement and convective coverage will be
largely futile more than about a day in advance, as mesoscale
influences and impacts from the previous day's convection will be
instrumental. Certainly, several MCSs and periods of heavy rain
are possible through the weekend.

In the shorter term, south winds will increase on
Thursday, with moisture and instability increasing. Models do
display consistency with an instability axis along the CO/KS
border by late day, along the developing lee trough/dryline. So at
least initial convection should be favored in the western zones
Thursday. Models display a dramatic increase in instability on
Friday, with NAM leading the pack forecasting CAPE upwards of
5000 J/kg. As flow aloft becomes zonal, will be looking for a
convective trigger carefully for Friday. The lee trough/dryline
will sharpen Friday PM, and several models indicate initiation
along this boundary. All models show strong warming on Friday, in
response to the zonal flow and enhanced lee troughing, with
afternoon temperatures in the upper 80s and lower 90s. This
additional heat will add to the potential thunderstorm engine on
Friday, and possibly MCS generation somewhere in western Kansas.
Details will emerge with time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 531 PM CDT Tue Jun 11 2019

Isolated/widely scattered thunderstorms will be possible at the
beginning of this period generally along and east of the Highway
283/183 corridor. Some of the short term convective allowing
models also show a cluster of showers and isolated thunderstorms
moving out of southeast Wyoming late this afternoon and across
southwest Kansas through the 04z-07z time frame. Due to the
isolated nature of the storms, will hold off on any VCTS wording
in the area TAFs at this time but will update if it becomes
necessary.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  75  51  73 /  20   0  10  20
GCK  53  75  50  76 /  10   0  10  10
EHA  53  76  52  81 /   0   0  20  30
LBL  55  76  51  75 /  10   0  20  30
HYS  55  72  49  75 /  20   0   0   0
P28  57  78  52  74 /  50   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
Hazardous weather outlook, Jun 11, 4:05 AM CST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
505 AM CDT Tue Jun 11 2019

KSZ030-031-043>046-061>066-074>081-084>090-121015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
505 AM CDT Tue Jun 11 2019 /405 AM MDT Tue Jun 11 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated severe thunderstorms with hail up to tennis ball size
and winds to 70 mph are possible between 5 and 9 pm, mainly along
and east of a line from Larned to Bucklin to Ashland.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Severe thunderstorm: limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Severe thunderstorms with large hail are possible Friday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: elevated risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 9 pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 11, 5:37 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
637 PM CDT Tue Jun 11 2019

KSZ046-065-120030-
Rush KS-Pawnee KS-
637 PM CDT Tue Jun 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE AND SOUTH CENTRAL RUSH
COUNTIES UNTIL 730 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Nekoma, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Larned, Garfield, Ash Valley, Sanford and Frizell.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3805 9923 3833 9954 3846 9944 3824 9898
TIME...MOT...LOC 2337Z 304DEG 19KT 3834 9942

GERARD
Local storm report, Jun 11, 5:49 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT TUE JUN 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             9 NW KINSLEY            38.01N 99.52W
06/11/2019  E0.70 INCH       EDWARDS            KS   PUBLIC

&&

MR

The radar

The Dodge City radar (KDDC), 53 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Edwards

When
June 11, 5:50 PM CST
Where
Edwards County, 4.96 mi NNW of Kinsley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.990, -99.440

Hail, Edwards

When
June 11, 5:59 PM CST
Where
Edwards County, 3.82 mi NNW of Kinsley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.970, -99.450

Hail, Pawnee

When
June 11, 6:07 PM CST
Where
Pawnee County, 5.84 mi SW of Garfield
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
38.010, -99.310

Hail, Edwards

When
June 11, 6:08 PM CST
Where
Edwards County, 2.14 mi NNW of Kinsley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.950, -99.430

Hail, Edwards

When
June 11, 6:25 PM CST
Where
Edwards County, Centerview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.820, -99.270

Hail, Edwards

When
June 11, 6:30 PM CST
Where
Edwards County, 3.87 mi ESE of Kinsley Muni Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.890, -99.340

Hail, Pawnee

When
June 11, 6:30 PM CST
Where
Pawnee County, 8.72 mi NNE of Larned Pawnee Co Arp
Measured
1.5 in hail
Reported by
Public
Coordinates
38.320, -99.030

Hail, Edwards

When
June 11, 6:35 PM CST
Where
Edwards County, 3.01 mi SW of Fellsburg
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.790, -99.220

Hail, Pawnee

When
June 11, 6:40 PM CST
Where
Pawnee County, 2.34 mi SSW of Garfield
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.050, -99.270

Hail, Edwards

When
June 11, 7:00 PM CST
Where
Edwards County, 1.38 mi N of Trousdale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.840, -99.080

Hail, Kiowa

When
June 11, 7:11 PM CST
Where
Kiowa County, Haviland Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.600, -99.120

Hail, Kiowa

When
June 11, 7:15 PM CST
Where
Kiowa County, 0.55 mi W of Haviland
Measured
1.5 in hail
Reported by
Social Media
Coordinates
37.620, -99.110

Hail, Comanche

When
June 11, 7:45 PM CST
Where
Comanche County, 12.11 mi E of Wilmore
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.320, -99.000

Hail, Barber

When
June 11, 8:23 PM CST
Where
Barber County, 8.65 mi SE of Aetna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.010, -98.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839896, 839905, 839906, 839907, 839909, 839910, 839911, 839913, 839914, 839915, 839916, 839918, 839919, 839920.